Alert archive / Florida / Wind Advisories in 2023

Wind Advisory 11, NWS Mobile, AL

December 24, 2023Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this wind advisory at Dec 24, 2023, 3:27 AM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at Dec 24, 2023, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2023, 3:27 AM CST (09:27 UTC)
In effect from
Dec 24, 2023, 6:00 PM CST
Expired
Dec 25, 2023, 6:00 AM CST
In force
12 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS74 KMOB 240927
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
327 AM CST Sun Dec 24 2023

ALZ263>266-FLZ201>206-241800-
/O.NEW.KMOB.WI.Y.0011.231225T0000Z-231225T1200Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, 
Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, 
Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
327 AM CST Sun Dec 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Inland, Escambia Coastal, Santa Rosa Inland, Santa Rosa 
  Coastal, Okaloosa Inland and Okaloosa Coastal Counties.

* WHEN...From 6 PM this evening to 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
240 
WWUS74 KMOB 241918
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
118 PM CST Sun Dec 24 2023

ALZ263>266-FLZ201>206-250400-
/O.CON.KMOB.WI.Y.0011.231225T0000Z-231225T1200Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, 
Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, 
Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
118 PM CST Sun Dec 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST MONDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Inland, Escambia Coastal, Santa Rosa Inland, Santa Rosa 
  Coastal, Okaloosa Inland and Okaloosa Coastal Counties.

* WHEN...From 6 PM this evening to 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
482 
WWUS74 KMOB 250052
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
652 PM CST Sun Dec 24 2023

ALZ263>266-FLZ201>206-250900-
/O.CON.KMOB.WI.Y.0011.000000T0000Z-231225T1200Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, 
Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, 
Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
652 PM CST Sun Dec 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Inland, Escambia Coastal, Santa Rosa Inland, Santa Rosa 
  Coastal, Okaloosa Inland and Okaloosa Coastal Counties.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
540 
WWUS74 KMOB 250857
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
257 AM CST Mon Dec 25 2023

ALZ263>266-FLZ201>206-251200-
/O.CON.KMOB.WI.Y.0011.000000T0000Z-231225T1200Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, 
Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, 
Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
257 AM CST Mon Dec 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Inland, Escambia Coastal, Santa Rosa Inland, Santa Rosa 
  Coastal, Okaloosa Inland and Okaloosa Coastal Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
682 
WWUS74 KMOB 251153
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
553 AM CST Mon Dec 25 2023

ALZ263>266-FLZ201>206-251300-
/O.EXP.KMOB.WI.Y.0011.000000T0000Z-231225T1200Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Century, Molino, Walnut Hill, Beulah, Ensley, 
Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, Jay, 
Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
553 AM CST Mon Dec 25 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Winds have lowered below Wind Advisory criteria, with no observed
gusts of 40 kts or greater over the last hour or two.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this wind advisory went out at Dec 23, 10:53 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 23, 10:53 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1053 PM CST Sat Dec 23 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1053 PM CST Sat Dec 23 2023

&&

.PREV DISCUSSION... /issued 547 PM CST Sat Dec 23 2023/

..New AVIATION...

VFR conditions continue to prevail for now with the expectation
for MVFR ceilings to settle in by mid morning Sunday as isolated
to scattered showers begin moving into the forecast area. Likewise
anticipate an increase in sustained winds and gusts by mid
morning with winds around 15kts gusting to 20kts by mid morning,
increasing to sustained 20kts gusting to 25 to 30kts by late
afternoon and early evening, further increasing into late evening.
Rain showers increase in coverage and intensity by late afternoon
into early evening which should result in visibility reductions
to MVFR category and ceiling reductions to IFR and perhaps locally
LIFR category. There is some indications of low level wind shear
issues, primarily over interior portions of southeastern
Mississippi into interior southwestern Alabama of around 40kts out
of the southeast at FL020 as we head into Sunday evening. MM/25

AVIATION...
(00Z TAFS)
Issued at 547 PM CST Sat Dec 23 2023

VFR conditions prevail for the time being, however that will
change as we move through the day on Sunday. Expect MVFR ceilings
to settle in by mid morning Sunday as isolated to scattered
showers begin moving into the forecast area. Likewise anticipate
an increase in sustained winds and gusts by mid morning with winds
around 15kts gusting to 20kts by mid morning, increasing to
sustained 20kts gusting to 25 to 30kts by late afternoon and early
evening. Rain showers increase in coverage and intensity by late
afternoon into early evening which should result in visibility
reductions to MVFR category and ceiling reductions to IFR
category. There is some indications of low level wind shear
issues, primarily over interior portions of southeastern
Mississippi into interior southwestern Alabama of around 40kts out
of the southeast at FL020 as we head into Sunday evening. MM/25

PREV DISCUSSION... /issued 411 PM CST Sat Dec 23 2023/

.New NEAR TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 406 PM CST Sat Dec 23 2023

A large upper cutoff low will evolve over the central US Sunday night
into Monday, with a potent negatively tilted shortwave ejects over
the lower Mississippi Valley Sunday night. This will allow for deep
southwesterly flow to develop Sunday through Monday as PWATS climb
to around 1.5 inches. Given rather impressive divergence aloft,
fairly good synoptic ascent will overspread the area leading to
roughly a 24 hour period of moderate to potentially heavy rainfall.
A warm front will surge northward across the gulf Sunday night and
approach the coast as a surface low forms west of the Mississippi
River. This front will likely provide the focus for heavier rainfall
but will stay just offshore keeping the better surface based
instability away from the coast and limiting thunderstorm potential.
The rain will then begin to taper off from west to east throughout
the day Monday. Temperatures will be mild with lows Sunday night
climbing into the mid 50s inland to low 60s along the coast. Highs
on Monday will approach 70 degrees.

Heavy Rainfall Impacts...While this setup is a good one for rain
given the plentiful synoptic support and deep moisture, this setup
does not scream flooding potential. PWATS are certainly there as
they will approach 1.5 to 1.75 inches along the coast, but with the
combination of continued dry conditions (still in a drought) and
lack of appreciable rain the last two weeks it will be tough to
overcome flash flood guidance. Based off of our flash flood guidance
we would need to see 2 to 4 inches in an hour and 3 to 6 inches in 3
hours to begin flooding given our soil conditions. The current
forecast is for roughly 1 to 3 inches spread out across roughly a 24
hour period. That is probably not going to do much but create a few
mud puddles and help chip away at our rainfall deficit. WPC has
retained a Marginal Risk in excessive rainfall outlook for most
of the forecast area.

Wind Impacts...Winds will be gusty overnight Sunday night as a
rather strong low level jet increases during the evening and the
surface low deepens leading to a rather tight gradient across the
area. This will allow for winds to get gusty for a time with
frequent gusts in the 30 to 35 mph range Sunday night. This will be
just below wind advisory criteria but things could get a little
blustery and folks may want to consider securing loose outdoor items
or we might have a few inflatable Santa's thinking they are actually
flying.

Beach/Coastal Impacts...As with most coastal systems we will likely
experience the usual gambit of coastal hazards throughout the
period. Increasing southerly flow over the Gulf waters will allow
for wave heights to quickly increase. As wave heights increase with
the southerly fetch, surf heights will climb leading to increased
threats of life threatening Rip Currents and large waves. Surf
heights look to climb to 6 to 8 feet with the potentially to
increase to up to 9 feet depending on how strong the winds get
offshore Sunday night. Confidence is not quite all there to warrant
a High surf warning; however, a high end high Surf Advisory
conditions are likely.

The final coastal hazard in question is the potential for coastal
flooding. As winds increase significantly Sunday afternoon and
Sunday night, this should lead to some minor coastal flooding.
Current PETSS guidance has a 50th percentile of around 1.6 to 1.7
feet mean high high water (MHHW) and reasonable worst case or 10
percentile of around 2.1 feet MHHW in Mobile bay. We usually start
to see flooding of the Mobile Bay Causeway around 1.7. Therefore, we
have issued a Coastal Flood Advisory during this time frame to
include the entire coastline, especially considering the large
breaking waves on top of a high tide likely leading to wave runup
and overwash along flood prone barrier islands of the Florida
Panhandle and coastal Alabama. BB/03 /22

LONG TERM...
(Monday night through Saturday)
Issued at 406 PM CST Sat Dec 23 2023

A small chance of rain is possible over eastern-most portions of the
forecast area Monday evening as a post system cold front moves east
of the forecast area. Northwesterly post frontal flow moves a drier
and cooler airmass over the region in the wake of the front. A
series of reinforcing cold fronts move over the region through the
rest of the week in the wake of a series of passing shortwaves
maintaining the cool, dry northerly flow. The forecast remains dry
through the week. Temperatures quickly drop to well below
seasonal norms under the northerly flow. High temperatures in the
upper 50s northwest of I-65 to mid 60s well southeast Tuesday drop
into the low 50s north of Highway 84 to upper 50s near the coast on
Saturday. Low temperatures in the mid to upper 40s well northwest of
I-65 to mid 50s southeast Monday night drop into the upper 20s to
low 30s north of Highway 84 to near 40 along the coast Friday night.
Freezing temperatures begin to creep back into the forecast over
northwestern-most portions of the forecast area Wednesday night, and
spread increasing south through the end of the rest of the week.
/16

MARINE...
Issued at 406 PM CST Sat Dec 23 2023

Winds...Southeasterly to southerly winds will quickly increase late
tonight into Sunday to Small Craft Advisory criteria, and persist
through Monday before decreasing and turning northwesterly behind a
cold front. The strongest winds will likely occur late Sunday
afternoon through Sunday night as frequent gusts to gale force will
be possible. Therefore, a Gale Watch is now in effect for that time
period for our Gulf marine zones.

Seas...Waves will build late tonight through Sunday evening with
wave heights climbing to 8 to 11 feet across the Gulf waters. Waves
in the bays will likely increase to 2 to 3 feet. Waves slowly
diminish through the week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      56  66  58  72  50  60  40  58 /  10  90 100  40  10   0   0   0
Pensacola   58  67  62  71  56  63  45  59 /   0  70 100  70  10   0   0   0
Destin      58  69  63  71  60  68  48  62 /   0  60 100  90  20  10   0   0
Evergreen   49  67  56  70  50  63  37  59 /   0  50 100  80  20  10   0   0
Waynesboro  51  65  55  72  44  58  37  58 /   0  90 100  40  10   0   0   0
Camden      49  66  55  69  47  58  37  56 /   0  50 100  80  20   0   0   0
Crestview   49  68  58  70  53  66  40  60 /   0  50 100  90  20  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Coastal Flood Advisory from 3 PM Sunday to 3 AM CST Monday for
     ALZ263>266.

     High Rip Current Risk from 6 AM CST Sunday through Tuesday
     afternoon for ALZ265-266.

     High Surf Advisory from noon Sunday to 9 PM CST Monday for
     ALZ265-266.

FL...Coastal Flood Advisory from 3 PM Sunday to 3 AM CST Monday for
     FLZ202-204-206.

     High Rip Current Risk from 6 AM CST Sunday through Tuesday
     afternoon for FLZ202-204-206.

     High Surf Advisory from noon Sunday to 9 PM CST Monday for
     FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 3 PM Sunday to 6 AM CST Monday for
     GMZ630>633.

     Small Craft Advisory from 3 PM Sunday to noon CST Monday for
     GMZ634>636.

     Small Craft Advisory until 3 PM CST Sunday for GMZ650-655-670-
     675.

     Small Craft Advisory from 6 AM to 3 PM CST Monday for GMZ650-655-
     670-675.

     Gale Watch from Sunday afternoon through late Sunday night for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:34 AM CSTHigh Surf WarningMOBEscambia, Okaloosa, Santa Rosa29 hr
Dec 24, 3:34 AM CSTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa41 hr
Dec 24, 3:27 AM CSTGale WarningMOB27 hr
Dec 24, 9:34 AM CSTSmall Craft AdvisoryMOB8 hr
Dec 24, 9:34 AM CSTSmall Craft AdvisoryMOB20 hr

Nearby

Wind Advisories in Florida, 2023Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.